Risperidone-induced tardive dystonia in a 10 years old boy and the efficacy of aripiprazole: a case report


UZUN ÇİÇEK A., HOCAOĞLU Ç., Ozmen T.

DUSUNEN ADAM-JOURNAL OF PSYCHIATRY AND NEUROLOGICAL SCIENCES, vol.33, no.4, pp.429-432, 2020 (Peer-Reviewed Journal) identifier identifier

  • Publication Type: Article / Article
  • Volume: 33 Issue: 4
  • Publication Date: 2020
  • Doi Number: 10.14744/dajpns.2020.00111
  • Journal Name: DUSUNEN ADAM-JOURNAL OF PSYCHIATRY AND NEUROLOGICAL SCIENCES
  • Journal Indexes: Emerging Sources Citation Index, Scopus, Academic Search Premier, CINAHL, EMBASE, Psycinfo, TR DİZİN (ULAKBİM)
  • Page Numbers: pp.429-432
  • Keywords: Aripiprazole, child, risperidone, tardive dystonia, DYSKINESIA, ADOLESCENTS, CHILDREN, ANTIPSYCHOTICS

Abstract

Tardive dystonia (TDt) is one of the extrapyramidal syndromes caused primarily by long-term use of dopamine receptor antagonists such as antipsychotics. Although the risperidone-induced TDt cases have been reported in adults, there are few case reports and clinical anecdotes in children. The first step in treatment is the controlled withdrawal of the drug causing the TDt and, if necessary, a transition to a newer "atypical" antipsychotic class. In this article, we present a case of risperidone-induced tardive dystonia and the efficacy of aripiprazole in a 10-years-old boy with moderate mental retardation and conduct disorder referred to us due to restlessness, aggression, self-mutilation, and leg and hip spasms. The child's dystonic symptoms and challenging behaviors almost fully recovered 3 months of after the aripiprazole administration. Given that the long-term use of antipsychotics in children is increasingly widespread, TDt should be evaluated and monitored periodically. Furthermore, aripiprazole may be a suitable substitute in the TDt treatment in children.